Rhabdomyolysis-induced acute kidney injury in a cancer patient exposed to denosumab and abiraterone: A case report

Javier A. Neyra, Natalia A. Rocha, Rhea Bhargava, Omkar U. Vaidya, Allen R. Hendricks, Aylin R. Rodan

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Background: Denosumab and abiraterone were approved by the United States Food and Drug Administration in 2011 for the treatment of metastatic castration-resistant prostate cancer. Neither denosumab nor abiraterone is known to cause rhabdomyolysis. Case presentation: A 76-year-old Caucasian man with metastatic prostate cancer presented with non-oliguric severe acute kidney injury (AKI) 3 weeks after receiving simultaneous therapy with denosumab and abiraterone. The patient had been on statin therapy for more than 1 year with no recent dose adjustments. His physical exam was unremarkable. Blood work on admission revealed hyperkalemia, mild metabolic acidosis, hypocalcemia, and elevated creatine kinase (CK) at 44,476 IU/L. Kidney biopsy confirmed the diagnosis of rhabdomyolysis-induced AKI. The patient responded well to intravenous isotonic fluids and discontinuation of denosumab, abiraterone, and rosuvastatin, with normalization of CK and recovery of kidney function. Conclusion: We report the first case of biopsy-proven rhabdomyolysis-induced AKI in a cancer patient acutely exposed to denosumab and abiraterone. Whether one of these drugs individually, or the combination, was the bona fide culprit of muscle breakdown is unknown. Nonetheless, our report is hypothesis-generating for further investigations on the effect of these drugs on muscle cells.

Original languageEnglish (US)
Article number118
JournalBMC Nephrology
Volume16
Issue number1
DOIs
StatePublished - Jul 30 2015

Fingerprint

Rhabdomyolysis
Acute Kidney Injury
Neoplasms
Creatine Kinase
Prostatic Neoplasms
Kidney
Biopsy
Hydroxymethylglutaryl-CoA Reductase Inhibitors
Hyperkalemia
Hypocalcemia
Castration
Recovery of Function
United States Food and Drug Administration
Acidosis
Pharmaceutical Preparations
Muscle Cells
Therapeutics
Denosumab
abiraterone
Muscles

Keywords

  • Abiraterone
  • Acute kidney injury
  • Denosumab
  • Rhabdomyolysis

ASJC Scopus subject areas

  • Nephrology

Cite this

Rhabdomyolysis-induced acute kidney injury in a cancer patient exposed to denosumab and abiraterone : A case report. / Neyra, Javier A.; Rocha, Natalia A.; Bhargava, Rhea; Vaidya, Omkar U.; Hendricks, Allen R.; Rodan, Aylin R.

In: BMC Nephrology, Vol. 16, No. 1, 118, 30.07.2015.

Research output: Contribution to journalArticle

@article{d3eaefb0adc24668b38fce6d89eec1e3,
title = "Rhabdomyolysis-induced acute kidney injury in a cancer patient exposed to denosumab and abiraterone: A case report",
abstract = "Background: Denosumab and abiraterone were approved by the United States Food and Drug Administration in 2011 for the treatment of metastatic castration-resistant prostate cancer. Neither denosumab nor abiraterone is known to cause rhabdomyolysis. Case presentation: A 76-year-old Caucasian man with metastatic prostate cancer presented with non-oliguric severe acute kidney injury (AKI) 3 weeks after receiving simultaneous therapy with denosumab and abiraterone. The patient had been on statin therapy for more than 1 year with no recent dose adjustments. His physical exam was unremarkable. Blood work on admission revealed hyperkalemia, mild metabolic acidosis, hypocalcemia, and elevated creatine kinase (CK) at 44,476 IU/L. Kidney biopsy confirmed the diagnosis of rhabdomyolysis-induced AKI. The patient responded well to intravenous isotonic fluids and discontinuation of denosumab, abiraterone, and rosuvastatin, with normalization of CK and recovery of kidney function. Conclusion: We report the first case of biopsy-proven rhabdomyolysis-induced AKI in a cancer patient acutely exposed to denosumab and abiraterone. Whether one of these drugs individually, or the combination, was the bona fide culprit of muscle breakdown is unknown. Nonetheless, our report is hypothesis-generating for further investigations on the effect of these drugs on muscle cells.",
keywords = "Abiraterone, Acute kidney injury, Denosumab, Rhabdomyolysis",
author = "Neyra, {Javier A.} and Rocha, {Natalia A.} and Rhea Bhargava and Vaidya, {Omkar U.} and Hendricks, {Allen R.} and Rodan, {Aylin R.}",
year = "2015",
month = "7",
day = "30",
doi = "10.1186/s12882-015-0113-6",
language = "English (US)",
volume = "16",
journal = "BMC Nephrology",
issn = "1471-2369",
publisher = "BioMed Central",
number = "1",

}

TY - JOUR

T1 - Rhabdomyolysis-induced acute kidney injury in a cancer patient exposed to denosumab and abiraterone

T2 - A case report

AU - Neyra, Javier A.

AU - Rocha, Natalia A.

AU - Bhargava, Rhea

AU - Vaidya, Omkar U.

AU - Hendricks, Allen R.

AU - Rodan, Aylin R.

PY - 2015/7/30

Y1 - 2015/7/30

N2 - Background: Denosumab and abiraterone were approved by the United States Food and Drug Administration in 2011 for the treatment of metastatic castration-resistant prostate cancer. Neither denosumab nor abiraterone is known to cause rhabdomyolysis. Case presentation: A 76-year-old Caucasian man with metastatic prostate cancer presented with non-oliguric severe acute kidney injury (AKI) 3 weeks after receiving simultaneous therapy with denosumab and abiraterone. The patient had been on statin therapy for more than 1 year with no recent dose adjustments. His physical exam was unremarkable. Blood work on admission revealed hyperkalemia, mild metabolic acidosis, hypocalcemia, and elevated creatine kinase (CK) at 44,476 IU/L. Kidney biopsy confirmed the diagnosis of rhabdomyolysis-induced AKI. The patient responded well to intravenous isotonic fluids and discontinuation of denosumab, abiraterone, and rosuvastatin, with normalization of CK and recovery of kidney function. Conclusion: We report the first case of biopsy-proven rhabdomyolysis-induced AKI in a cancer patient acutely exposed to denosumab and abiraterone. Whether one of these drugs individually, or the combination, was the bona fide culprit of muscle breakdown is unknown. Nonetheless, our report is hypothesis-generating for further investigations on the effect of these drugs on muscle cells.

AB - Background: Denosumab and abiraterone were approved by the United States Food and Drug Administration in 2011 for the treatment of metastatic castration-resistant prostate cancer. Neither denosumab nor abiraterone is known to cause rhabdomyolysis. Case presentation: A 76-year-old Caucasian man with metastatic prostate cancer presented with non-oliguric severe acute kidney injury (AKI) 3 weeks after receiving simultaneous therapy with denosumab and abiraterone. The patient had been on statin therapy for more than 1 year with no recent dose adjustments. His physical exam was unremarkable. Blood work on admission revealed hyperkalemia, mild metabolic acidosis, hypocalcemia, and elevated creatine kinase (CK) at 44,476 IU/L. Kidney biopsy confirmed the diagnosis of rhabdomyolysis-induced AKI. The patient responded well to intravenous isotonic fluids and discontinuation of denosumab, abiraterone, and rosuvastatin, with normalization of CK and recovery of kidney function. Conclusion: We report the first case of biopsy-proven rhabdomyolysis-induced AKI in a cancer patient acutely exposed to denosumab and abiraterone. Whether one of these drugs individually, or the combination, was the bona fide culprit of muscle breakdown is unknown. Nonetheless, our report is hypothesis-generating for further investigations on the effect of these drugs on muscle cells.

KW - Abiraterone

KW - Acute kidney injury

KW - Denosumab

KW - Rhabdomyolysis

UR - http://www.scopus.com/inward/record.url?scp=84938217157&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84938217157&partnerID=8YFLogxK

U2 - 10.1186/s12882-015-0113-6

DO - 10.1186/s12882-015-0113-6

M3 - Article

C2 - 26220655

AN - SCOPUS:84938217157

VL - 16

JO - BMC Nephrology

JF - BMC Nephrology

SN - 1471-2369

IS - 1

M1 - 118

ER -